I have a middle-aged patient that would like to start SCIT for multiple airborne allergen sensitivities. When she was younger she had bad asthma which was frequently treated with epinephrine injections (asthma now much improved). During one asthma exacerbation she received an epinephrine injection and "passed out" briefly (could still hear voices), and has claimed an allergy to epinephrine since. Not sure if there was any rash, no additional details about that event can be recalled- I was not the provider at the time.
Before starting SCIT I wanted to clear the history of epinephrine sensitivity, in case the patient had a systemic allergic reaction to SCIT. I had expected clearing the history of epinephrine sensitivity to be a simple process knowing that epinephrine sensitivity was rare.
I reviewed the literature and the “Ask an Expert” archive for epinephrine sensitivity, including the recent entry regarding lymphocyte transformation testing to epi. I couldn’t find any protocols for epinephrine testing, so I did percutaneous testing a drop 1:1000 epi, which showed only some expected blanching, histamine control was positive as expected and saline control was negative.
I then injected epi 1:1000, 0.05 mL subcutaneously along with a negative saline control, the epi showed 8/9mm w/f, the saline showed only small elevation with no redness. The patient had a little bit of elevated heart rate and headache but no other symptoms, (expected pharmacologic effects from epinephrine). I was mystified by the redness, and I thought that perhaps the patient was reacting to one of the preservatives in the epi multiuse vial (chlorobutanol and sodium metabisulfite), so I repeated the intradermal testing using a single use vial, (which had only sodium metabisulfite as a preservative), injected 0.025 mL intradermally, with a comparable saline control and again the patient had red 6/8mm w/f, and only slight elevation, but no redness at the site of the saline. Again, no significant systemic symptoms.
The redness on skin testing makes me nervous, but I’m not sure of its significance. At this point I’m going to try to find some preservative-free epinephrine, apparently is it is available for ophthalmologic procedures, but I wanted to reach out to “ask an expert” to see if my peers have any additional guidance. The patient has no past history of preservative or sulfite sensitivity.
I reached out to Dr. Eric Macy for a response to your question. Please see his response below. I trust you will find this helpful for your patient.
"It is not possible to have IgE-mediated hypersensitivity to adrenaline, so that issue is off the table. Materials that cannot haptenate proteins, like adrenaline, in general cannot induce IgE-mediated reactions.
One could try skin testing with pure metabisulfite, if there still is a concern about a clinically significant metabisulfite hypersensitivity, which is extremely rare.
It is not possible to evaluate skin testing with any adrenaline containing combination, because of the direct effects of adrenaline on blood vessels.
If a patient of mine was having anaphylaxis and was truly allergic to metabisulfite, and the only adrenaline available had a small amount of metabisulfite in it, I would still use the adrenaline with metabisulfite to reverse the hypotension."
Daniel Jackson, MD